Alert archive / Idaho / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 16, 2019, 2:35 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2019, 2:35 PM PDT (21:35 UTC)
- Expired
- May 16, 2019, 3:00 PM PDT
- In force
- 25 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 176 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 2:50 PM PDT | TSTM WND DMG | 4 Ese Woodland, ID | Power lines down across roadway. Multiple trees down. Several across road and blocking traffic. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715
WUUS55 KMSO 162135
SVRMSO
IDC035-049-162200-
/O.NEW.KMSO.SV.W.0001.190516T2135Z-190516T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
235 PM PDT Thu May 16 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northwestern Idaho County in central Idaho...
Southwestern Clearwater County in the Panhandle of Idaho...
* Until 300 PM PDT.
* At 234 PM PDT, a severe thunderstorm was located near Weippe, or
near Kamiah, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail. Heavy rainfall
also likely.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Weippe, Pardee and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4646 11613 4645 11580 4621 11595 4622 11602
4623 11601 4626 11605 4626 11607 4627 11609
4630 11613
TIME...MOT...LOC 2134Z 179DEG 24KT 4631 11602
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
037
WWUS55 KMSO 162141
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
241 PM PDT Thu May 16 2019
IDC035-049-162200-
/O.CON.KMSO.SV.W.0001.000000T0000Z-190516T2200Z/
Idaho ID-Clearwater ID-
241 PM PDT Thu May 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR NORTHWESTERN IDAHO AND SOUTHWESTERN CLEARWATER COUNTIES...
At 239 PM PDT, a severe thunderstorm was located near Weippe, or 8
miles north of Kamiah, moving north at 30 mph.
HAZARD...Penny size hail (3/4") has been reported.
SOURCE...Trained weather spotter in East Kamiah.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Weippe, Pardee and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4646 11613 4645 11580 4621 11595 4622 11602
4623 11601 4626 11605 4626 11607 4627 11609
4630 11613
TIME...MOT...LOC 2139Z 179DEG 24KT 4635 11602
HAIL...1.00IN
WIND...60MPH
$$975
WWUS55 KMSO 162158
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
258 PM PDT Thu May 16 2019
IDC035-049-162207-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-190516T2200Z/
Idaho ID-Clearwater ID-
258 PM PDT Thu May 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IDAHO AND
SOUTHWESTERN CLEARWATER COUNTIES WILL EXPIRE AT 300 PM PDT...
The severe thunderstorm which prompted the warning has begun to
weaken. Therefore, the warning will be allowed to expire.
LAT...LON 4646 11613 4645 11580 4621 11595 4622 11602
4623 11601 4626 11605 4626 11607 4627 11609
4630 11613
TIME...MOT...LOC 2157Z 179DEG 24KT 4645 11602
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:59 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 16, 12:59 PM PDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
159 PM MDT Thu May 16 2019
.DISCUSSION...Scattered thunderstorms are quickly developing this
afternoon south of line from MacDonald Pass to Grangeville and
rapidly lifting northward. Sufficient instability and wind shear
are present for a few strong to severe thunderstorms to develop
especially south of I-90 into early evening. Gusty winds and hail
will be a concern, along with heavy rain leading to debris flows
and minor stream flooding.
Shower activity will focus over north-central Idaho tonight which
will contribute to creek and river rises, with some concern that
minor flooding is possible. Precipitation will become widespread
on Friday, mostly of the light to moderate variety. Area rivers
and streams will rise into the weekend but the primary sites of
concern will continue to be the Clark Fork above Missoula and the
potentially the Bitterroot River.
Precipitation will gradually diminish Friday night into Saturday
morning but not before snow levels drop to around 6000 feet with a
light dusting of snow on the higher passes.
Scattered showers and below normal temperatures will continue the
remainder of the weekend. Early next week an area of low pressure
is expected to develop south of the region with another round of
rain possible for areas south of I-90.
A general trough of low pressure remains overhead the rest of the
week leading to daily showers and continued below normal
temperatures.
&&
.AVIATION...Showers and thunderstorms will develop this afternoon
and evening across the Northern Rockies. These storms could
become quite strong, producing gusty winds, small hail and very
heavy rain. The convection will transition into light to moderate
steady rain tonight into Friday causing low ceilings and periods
of reduced visibility to MVFR. Some improvement is expected
Friday night.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Friday morning Lower Clark Fork Region.
Flood Watch from 6 PM MDT this evening through Monday afternoon
Missoula/Bitterroot Valleys.
Lake Wind Advisory from 5 PM this afternoon to 10 PM MDT this
evening for Flathead Lake in the Flathead/Mission Valleys.
ID...Flood Watch through Friday morning Lower Hells Canyon/Salmon
River Region...Northern Clearwater Mountains...
Orofino/Grangeville Region...Southern Clearwater Mountains.
&&In the hours before
Special weather statement, May 16, 1:40 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
140 PM PDT Thu May 16 2019
IDZ006>008-162115-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
140 PM PDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
215 PM PDT...
At 140 PM PDT, Doppler radar was tracking a strong thunderstorm over
Grangeville, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grangeville, Kooskia, Stites and Winona.
LAT...LON 4616 11624 4616 11622 4615 11620 4617 11618
4615 11591 4583 11605 4584 11626
TIME...MOT...LOC 2040Z 188DEG 28KT 4592 11613Special weather statement, May 16, 2:11 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
211 PM PDT Thu May 16 2019
IDZ007-162230-
Orofino/Grangeville Region ID-
211 PM PDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND
SOUTHWESTERN CLEARWATER COUNTIES UNTIL 330 PM PDT...
At 210 PM PDT, Doppler radar was tracking a strong thunderstorm near
Kooskia, or 8 miles south of Kamiah, moving north at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall will be likely, and could create
localized standing water for a time.
Locations impacted include...
Weippe, East Kamiah, Greer, Pardee and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4622 11614 4621 11606 4623 11601 4627 11609
4631 11614 4638 11618 4645 11617 4640 11582
4615 11590 4617 11618 4618 11618
TIME...MOT...LOC 2110Z 183DEG 19KT 4611 11609The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:13 AM PDT | Flood Watch | MSO | Clearwater, Idaho | 17 hr |
| May 16, 1:40 PM PDT | Special Weather Statement | MSO | Lewis | 35 min |
| May 16, 2:11 PM PDT | Special Weather Statement | MSO | Lewis | 79 min |
| May 16, 3:58 PM PDT | Special Weather Statement | MSO | Clearwater | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.